MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-30
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that when the guide wire was brought up to the internal carotid artery c3 with the phenom27 and the navien, there was resistance and the tension of the catheter was adjusted so it could continue to go up to the aneurysm.The guide wire followed the phenom27 to find the outflow tract.This was attempted several times, the guide wire and catheter were withdrawn and they planned to replaced the guide wire, however, it was found the phenom27 tip end was kinked.The marksman and guide wire were replaced to continue the operation.During the second attempt, the guide wire and catheter smoothly reached the brain m2, and the pipeline 4.25-33.5 smoothly ascended from the c6 to c7.Once again, resistance increased and angiography considered the tortuous blood vessel and planned to deploy it in situ.Next, the surgeon withdrew the marksman and found the catheter could not be moved.The surgeon pushed the navien to go upper to raise the proximal support and then continued to withdraw the marksman.It was found that the cat heter could not move, the stent was pushed forward with great resistance and it could not be pushed forward any more.The stent and catheter were stuck.Many attempts were made before ultimately removing the stent and catheter from the body together.It was found that the marksman had been damaged and the stent could not be pushed outside of the body.Considering that the vessel was tortuous, a smaller 4.0-30 stent and marksman were utilized.The catheter was in place smoothly and then the stent continued to be fully hydrated for 8 minutes prior to delivery of the stent.It was found that the resistance gradually increased up to the neck of the tumor, so once again, it was planned for the device to be deployed in situ after passing c6.This situation was similar to the first attempt.When the surgeon tried to deploy the stent, it was found that the stent could not be withdrawn and the catheter could not be withdrawn.Considering the long operation time, and whether the thrombus was formed or not, heparinized normal saline was pressurized and continuous flushing was carried out and the catheter was withdrawn again.It was found that the catheter and stent could not move.They were removed from the body and found that the stent and catheter were both damaged.The operation had to be canceled as it was unsuccessful.There were no patient symptoms or complications associated with the event.The devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of an amorphous, unruptured aneurysm in the left internal carotid artery c5.It was noted the patient's blood flow was normal and vessel tortuosity was severe.Ancillary devices include 7f cook sheath, a marksman microcatheter, a synchro14, a navien5f115, and a phenom plus.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: two pipeline flex devices and two marksman micro catheters were returned for analysis.It was not possible to determine which device belongs to which pli and will be addressed together.(first set of marksman micro catheter and pipeline flex device) no flash or voids molded were found within the marksman catheter hub.No damages were found with the hub.The pusher was found extending out the hub ~64.4cm.The marksman micro catheter body was found accordioned between ~5.0cm and ~18.4cm, between ~34.2cm and ~37.5cm, and between ~119.0cm and ~123.1cm from the proximal end.No damages or irregularities were found with the marker band or distal tip.The pusher was removed from the catheter with light resistance encountered.The pipeline flex proximal pusher was found bent between ~32.0cm and ~47.6cm from the proximal end.The distal hypotube was found stretched with the ptfe shrink tubing intact at the same location.The distal delivery wire was found separated from the hypotube proximal to the wire weld.The resheathing pad, resheathing marker were found loose on the distal wire.The ptfe dps sleeves was found undamaged.The tip coil was found damaged.The proximal braid end was found fully opened, frayed and damaged.The distal braid end was found tapered, frayed and damaged with dried blood found on the braid.The blood was dissolved, and the distal braid fully opened.A 0.0265¿ mandrel was inserted into both marksman micro catheter and resistance was encountered at the proximal accordioned sections.The separated distal wires were sent out for eds analysis.(second set of marksman micro catheter and pipeline flex device) no flash or voids molded were found within the marksman catheter hub.No damages were found with the hub.The pusher was found extending out the hub ~75.4cm.The marksman micro catheter body was found accordioned between ~5.0cm and ~13.7cm, and between ~130.9cm and ~132.5cm from the proximal end.No damages or irregularities were found with the marker band or distal tip.The pusher was removed from the catheter with resistance encountered.The pipeline flex proximal pusher was found bent between ~34.0cm and ~40.1cm from the proximal end.The distal hypotube was found undamaged and unstretched with the ptfe shrink tubing intact.The distal delivery wire was found separated from the hypotube proximal to the wire weld.The resheathing pad, resheathing marker were no longer on the distal wire.The ptfe dps sleeves and tip coil was broken from the distal wire.The proximal braid end was found tapered, frayed and damaged.The distal braid end was found fully opened, frayed and damaged with dried blood found along the entire braid.The blood was dissolved, and the proximal braid fully opened.A 0.0265¿ mandrel was inserted into both marksman micro catheter and resistance was encountered at the proximal accordioned sections.The separated distal wires were sent out for eds analysis.Based on the analysis findings, the customer report of ¿resistance/stuck during delivery¿, and ¿catheter resistance¿ were confirmed as resistance was encountered with the returned devices.Possible causes for failure include, damaged catheter, damage to ped or pushwire, patient vessel tortuosity, user does not maintain continuous flush, user pulls back on/torques wire while advancing ped in micro catheter.The customer report of ¿pipeline damaged during delivery/retrieval¿ was confirmed for both devices.Possible causes for failure include resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, or deploying/resheathing braid against resistance.Customer reported resistance and tension was found, continuous flush was used, and vessel tortuosity was severe.It is likely the severe tortuosity contributed towards the resistance and damage.The distal wires of the pipeline flex delivery systems were possibly detached due to the solder tensile failure when attempting to retract the pipeline flex devices against resistance.A review of the manufacturing process did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13201204
Report Number2029214-2022-00018
Device Sequence Number11859504
Product Code OUT
UDI-Device Identifier00847536015999
UDI-Public00847536015999
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/12/2024
Device Model NumberPED-400-30
Device Catalogue NumberPED-400-30
Device Lot NumberB160828
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2022
Supplement Date Received by Manufacturer01/14/2022
04/03/2022
Initial Report FDA Received Date01/09/2022
Supplement Report FDA Received Date02/02/2022
04/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexFemale
Patient Weight58 KG